Hail, Addison
- When
- July 18, 3:53 PM EST
- Where
- Addison County, Vergennes
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.170, -73.250
Quarter size hail reported.
A cold front moved across Vermont during the afternoon of July 18th and produced some scattered thunderstorms with an isolated thunderstorm that produced quarter size hail and a measured wind gust of 58 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front moved across Vermont during the afternoon of July 18th and produced some scattered thunderstorms with an isolated thunderstorm that produced quarter size hail and a measured wind gust of 58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 18, 2:55 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 355 PM EDT MON JUL 18 2011 .SYNOPSIS... SCATTERED THUNDERSTORMS WILL COME TO AN END THIS EVENING AS A WEAK COLD FRONT MOVES INTO THE AREA, BRINING DRIER CONDITIONS. TUESDAY WILL BE SUNNY, WARM AND DRY. HOTTER AND MORE HUMID WEATHER WILL START TO RETURN WEDNESDAY AND CONTINUE INTO FRIDAY. TEMPERATURES ARE EXPECTED TO REACH INTO THE 90S THURSDAY AND FRIDAY, WITH THE CHANCE FOR THUNDERSTORMS BOTH DAYS. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... AS OF 340 PM EDT MONDAY...GLAD I DON'T HAVE TO EAT CROW (PLEASE REFER TO FORECAST DISCUSSION FROM THIS MORNING). SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS MUCH OF THE REGION THANKS TO DAYTIME HEATING. 19Z LAPS ANALYSIS SHOWING HIGHEST CAPES IN THE CHAMPLAIN AND ST LAWRENCE VALLEYS -- WITH CAPES APPROACHING 2000 J/KG. NOT ANTICIPATING ANY SEVERE STORMS, ALTHOUGH BRIEF HEAVY RAINS AND SOME GUSTY WINDS WOULD ACCOMPANY THE STRONGEST OF STORMS. COVERAGE SHOULD BE NO MORE THAN 40-50% OF THE AREA, SO MOST FOLKS WILL STAY DRY. CONVECTION SHOULD COME TO A QUICK END WITH SUNSET, AND SET THE STAGE FOR A MOSTLY CLEAR OVERNIGHT. COULD BE SOME PATCHY FOG LATE TONIGHT, BUT WASN'T CONFIDENT ENOUGH THAT THERE WOULD BE ENOUGH TIME FOR ENOUGH FOG TO FORM TO ADD IT TO THE FORECAST. STUCK CLOSE TO BLEND OF GUIDANCE FOR OVERNIGHT LOWS. HIGHER ELEVATIONS WILL DROP INTO THE 50S, BUT STILL 60S IN THE VALLEYS. HOWEVER, DEWPOINTS SHOULD BE FALLING LATER THIS EVENING, SO IT WILL BE MORE COMFORTABLE SLEEPING WEATHER. FINAL NOTE -- SMOKE FROM THOSE WESTERN ONTARIO FIRES IS SINKING SOUTH WITH THE FRONTAL BOUNDARY. SMOKE DOESN'T APPEAR TO BE SO THICK THAT IT WILL BE VERY NOTICEABLE (EG: SMELL), BUT SHOULD MAKE THE SUNSET AND TOMORROWS SUNRISE MORE REDDISH THAN NORMAL. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... AS OF 340 PM EDT MONDAY...TUESDAY AND WEDNESDAY BOTH LOOK TO BE DRY AS HIGH PRESSURE BUILDS IN FROM THE NORTH BEHIND THE WEAK COLD FRONT. NOT LOOKING FOR BELOW NORMAL TEMPERATURES, BUT TUESDAY WILL AT LEAST FEATURE LOWER DEWPOINTS. HIGHS IN THE LOWER 80S (UPPER 70S IN THE HIGHER ELEVATIONS). TUESDAY NIGHT SHOULD BE MOSTLY CLEAR WITH HIGH PRESSURE ON TOP OF US. BY WEDNESDAY, THE HIGH SHIFTS TO THE EAST AND THIS ALLOWS A WARMER WEST/SOUTHWET FLOW TO AGAIN ESTABLISH ITSELF. HOTTER TEMPERATURES AND HIGHER DEWPOINTS WILL BEGIN TO BE ADVECTED IN FROM THE HEAT RIDGE TO OUR WEST. 850MB TEMPERATURES ON WEDNESDAY WILL CLIMB TO THE 16-18C RANGE, AND THIS WILL SUPPORT TEMPERATURES WELL INTO THE 80S -- PERHAPS EVEN TOUCHING 90F. DEWPOINTS WILL BE GETTING BACK INTO THE LOWER 60S, SO WE'LL START TO FEEL THAT HUMIDITY. STILL LOOKING DRY, BUT BY LATE IN THE DAY AND WEDNESDAY NIGHT WE'LL HAVE TO START WATCHING WHAT IS GOING ON AS THE AREA MAY AGAIN BE SUBJECT TO CONVECTIVE CLUSTERS RIDING OVER THE TOP OF THE HEAT RIDGE. BOTH THE GFS AND EURO ARE HINTING AT AN ELEVATED MIXED LAYER COMING IN AFTER 00Z THURSDAY. THAT COULD SUPPORT CONVECTION. AS SUCH, I'VE PAINTED IN 20-30% POPS FOR WEDNESDAY NIGHT ACROSS THE NORTHERN HALF OF THE REGION. THINK OF IT AS A PLACE HOLDER, BECAUSE TRYING TO TIME CONVECTION THIS FAR OUT IS LIKE PLAYING THE SLOTS. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 340 PM EDT MONDAY...LOW TO MODERATE CONFIDENCE THROUGH THE PERIOD AS THE REGION WILL BE ON THE EDGE OF THE BIG HEAT RIDGE. THIS WILL MAKE US SUCCEPTIBLE TO CONVECTIVE CLUSTERS ROLLING OVER THE TOP OF THE RIDGE AND IMPACTING THE AREA -- ALSO WITH THE BULK OF THE HEAT JUST OFF TO OUR SOUTHWEST, ANY SHIFT IN THE PATTERN BY JUST A FEW HUNDRED MILES WILL MEAN THE DIFFERENCE IN WARM/DRY VS HOT/HUMID CONDITIONS. 12Z RUNS OF THE GFS AND EURO ARE IN OKAY AGREEMENT, THOUGH IT'S GOING TO BE THE MINOR DETAILS (THAT ARE CURRENTLY UNRESOLVABLE) THAT WILL HAVE THE BIGGEST IMPACT ON OUR SENSIBLE WEATHER. HERE IS THE BEST STAB AT THE DAILIES: THURSDAY...THIS WILL LIKELY BE THE HOTTEST DAY OF THE PERIOD AS SOUTHWEST/WEST FLOW WILL HAVE ADVECTED IN A PIECE OF THE HOT AIRMASS. BOTH GFS AND EURO ARE INDICATING 850MB TEMPERATURES AROUND 20C. IF WE SEE LOTS OF SUN, THIS WOULD RESULT IN LOWER ELEVATION TEMPERATURES SOARING WAY INTO THE 90S. IN FACT, SOME GUIDANCE INDICATES BTV COULD SEE 100F. NOT READY TO PAINT THAT IN JUST YET, AS I DO EXPECT A FEW T-STORMS TO POP UP AND HOLD BACK THE TEMPERATURES SOMEWHAT. UNFORTUNATELY DEWPOINTS WILL BE CLOSING IN ON 70F, SO EVEN IF THE AIR TEMPERATURE IS ONLY IN THE LOWER 90S, IT'S GOING TO FEEL NEARLY 10 DEGREES WARMER. PREPARE TO SWELTER. THURSDAY NIGHT...HINTS IN THE MODEL GUIDANCE OF SOME CONVECTION COMING DOWN FROM THE NORTHWEST AT SOME POINT. WOULDN'T SURPRISE ME AS GUIDANCE ALSO SHOWING POCKETS OF DECENT ELEVATED MIXED LAYER (EML) MOVING ACROSS OUR REGION -- THIS EML WOULD SUPPORT CLUSTERS OF CONVECTION/MCS TYPE ACTIVITY. HOWEVER, ITS IMPOSSIBLE TO TIME, SO WILL JUST SHOW CHANCE POPS. DONT EXPECT MUCH RELIEF TEMPERATURE/HUMIDTY WISE EITHER. MANY OF US WILL STAY ABOVE THE 70F MARK, WITH CONTINUED HIGH HUMIDITY. FRIDAY...GUIDANCE AGREES THAT WE'LL HAVE CONTINUED EML POCKETS MOVING OVERHEAD, SO PERHAPS CONVECTION AT ANY TIME, AND BROADBRUSHED WITH CHANCE POPS. WESTERLY FLOW ALOFT CONTINUES TO ADVECT THE HOT AIR IN. 850MB TEMPERATURES STILL PUSHING 20C. WORKING UNDER THE ASSUMPTION THAT WE'LL HAVE LEAST SOME SUNSHINE ONCE AGAIN, LOWER 90S IS A GOOD BET FOR HIGHS. AND YES, DEWPOINTS WILL STILL BE WELL INTO THAT UNCOMFORTABLE RANGE. SATURDAY...GUIDANCE DIVERGES SOME AT THIS POINT. GFS DEEPENS THE UPPER TROF TO OUR EAST, ALLOWING AT LEAST SOME COOLER AIR TO FILTER IN ON MORE NORTHERLY WINDS. TAKEN FACE VALUE, THE GFS WOULD SAY TEMPERATURES IN THE UPPER 70S. THE EURO ON THE OTHER HAND KEEPS US IN WESTERLY/HOT/HUMID FLOW WITH TEMPERATURES CLOSING IN ON ANOTHER 90F DEGREE DAY. AS ANY GOOD OPERATIONAL METEOROLOGIST WOULD DO AT THIS POINT IS TO TAKE A BLEND BECAUSE IT'S LIKELY THAT NEITHER SOLUTION IS CORRECT. STILL MAY BE A STRAY T-STORM AROUND, BUT CHANCES AT THIS POINT DO SEEM LOWER, SO KEPT THE FORECAST DRY. SUNDAY...I AGAIN WENT FOR A BLEND, BUT SHADED TOWARD HPC AND THE GFS. GFS HAS HIGH PRESSURE OVERHEAD WITH A SEASONABLY WARM/DRY DAY. PREVIOUS 00Z EURO HAD A WEAK FRONT SLICING THE AREA WITH MORE CLOUDS, HUMIDITY AND SHOWER CHANCES, BUT 12Z RUN HAS A DRIER SOLUTION. SO AT THIS POINT WILL CONTINUE TO PAINT SUNDAY AS DRY. MONDAY...GFS AND EURO GUIDANCE BOTH INDICATING A DECENT SHORTWAVE AND ASSOCIATED SURFACE COLD FRONT MOVING THROUGH THE AREA WITH A BAND OF SHOWERS AND THUNDERSTORMS -- AND HAVE HAD THIS IDEA FOR A FEW RUNS NOW. HAVE PAINTED IN ROUGHLY 40% POPS, BUT IF MODELS MAINTAIN CONTINUITY, THIS WILL NEED TO BE INCREASED. STUCK WITH A BLEND OF GUIDANCE. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... THROUGH 18Z TUESDAY...MAINLY VFR THROUGH THE PERIOD. CONSIDERABLE MORNING CLOUDINESS HAS BEGUN TO ERODE EARLY THIS AFTERNOON WHICH IS CONTRIBUTING TO A MODEST INCREASE IN INSTABILITY. WITH THE COLD FRONT CURRENTLY LOCATED ACROSS THE SAINT LAWRENCE VALLEY AND THE DEVELOPMENT OF MODEST INSTABILITY...HAVE INCLUDED MENTION OF CB IN THROUGH THE EARLY EVENING...THOUGH COVERAGE OF THUNDERSTORMS LIKELY TO BE ISOLATED TO SCATTERED. WINDS SHIFT TO NORTHWESTERLY TONIGHT AFTER PASSAGE OF THE COLD FRONT. OTHER CONCERN IS FOR MIST/FOG DURING THE OVERNIGHT...AT THIS TIME THINKING IS THAT THERE WILL BE ENOUGH CLOUDS AROUND TO LIMIT ANY MIST OR FOG DEVELOPMENT. VFR CONDITIONS FOR TOMORROW. OUTLOOK 18Z TUESDAY THROUGH SATURDAY... 18Z TUESDAY THROUGH 18Z THURSDAY...MAINLY VFR WITH HIGH PRESSURE. PATCHY EARLY MORNING BR/FG AND ASSOCIATED IFR POSSIBLE AT KMPV/KSLK. 18Z THURSDAY THRU 06Z SATURDAY...VFR WITH SCT MVFR/IFR IN SHOWERS AND THUNDERSTORMS. SATURDAY THROUGH SATURDAY NIGHT...VFR AS HIGH PRESSURE BUILDS INTO THE REGION. && .EQUIPMENT... AS OF 315 PM EDT MONDAY...STILL NO NEWS ON WHEN OBSERVATIONS WILL BE AVAILABLE FROM THE RUTLAND AWOS SYSTEM. THE SYSTEM IS OPERATIONAL, BUT NOT TRANSMITTING THE OBSERVATIONS DUE TO COMMUNICATION PROBLEMS. FAA HAS MAINTENANCE RESPONSIBILITY AND ARE AWARE OF THE PROBLEM. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...NASH NEAR TERM...NASH SHORT TERM...NASH LONG TERM...NASH AVIATION...LOCONTO EQUIPMENT...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 335 AM EDT MON JUL 18 2011 NYZ026>031-034-035-087-VTZ001>012-016>019-190745- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 335 AM EDT MON JUL 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 426 PM EDT MON JUL 18 2011 NYZ035-VTZ005-009-018-182115- EASTERN ADDISON VT-EASTERN ESSEX NY-WESTERN ADDISON VT- WESTERN CHITTENDEN VT- 426 PM EDT MON JUL 18 2011 ...A STRONG THUNDERSTORM IN THE SOUTHERN CHAMPLAIN VALLEY... AT 422 PM EDT...WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM JUST SOUTHWEST OF CHARLOTTE, NEAR THOMPSON POINT. THE THUNDERSTORM WAS MOVING SOUTH AT 15 MPH INTO NORTHERN ADDISON COUNTY. WIND GUSTS TO 40 MPH, SMALL HAIL AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... KINGSLAND BAY STATE PARK...FERRISBURG...VERGENNES...BUTTON BAY STATE PARK...PANTON...WALTHAM...ADDISON...WEST ADDISON...WEYBRIDGE... BROOKSVILLE...MIDDLEBURY... BOATERS ON THE SOUTHERN PORTION OF LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS. LAT...LON 4401 7302 4397 7347 4435 7339 4434 7315 NASH
The Burlington radar (KCXX), 39 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail reported.
Quarter size hail reported and a few tree branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319779, 319780, 319781.